Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS New Orleans, LA

April 25, 2004Saint James Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Apr 25, 2004, 5:37 PM CDT for Saint James Parish, Louisiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2004, 5:37 PM CDT (22:37 UTC)
Expired
Apr 25, 2004, 7:30 PM CDT
In force
113 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint James Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 252242 CCA
FFWNEW
LAC093-260030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED FLOOD REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
537 PM CDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 730 PM CDT

* AT 529 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY   RAIN OVER ST. JAMES PARISH...NEAR GRAMERCY...LUTCHER AND 
VACHERIE  MOVING NORTHEAST AT 5 MPH.

ST JAMES EMERGENCY MANAGEMENT REPORTED STREET FLOODING IN GRAMERCY 
WHERE TWO HOMES WERE THREATEN BY FLOOD WATERS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3008 9078 3009 9078 3012 9082 3015 9065
          3013 9065 3009 9073 3006 9077

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 1:30 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 25, 1:30 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SUN APR 25 2004

.DISCUSSION...FINALLY HAVE SOME MUCH NEEDED RAIN FALLING ACROSS MUCH
OF THE FORECAST AREA THIS AFTERNOON. WHILE THE AIR MASS REMAINS OVER
THE REGION REMAINS FAIRLY UNSTABLE...LACK OF FORCING AT THE SURFACE
COUPLED WITH THE BRUNT OF THE UPPER TROUGH LAGGING BACK ACROSS SE
TEXAS SHOULD KEEP MOST OF THE TSTM ACTIVITY IN CHECK THROUGH TONIGHT
ALTHOUGH A FEW OF THE STRONGER COULD BRING SOME LOCALLY HEAVY RAIN.

AT THIS TIME...BECAUSE THE UPPER TROUGH IS NOT PROGRESSING EASTWARD
AS PREVIOUS MODEL RUNS SUGGESTED...THE ASSOCIATED SURFACE BOUNDARY
LOOKS TO HAVE STALLED JUST WEST OF THE CWA/PWA. DO EXPECT THIS
BOUNDARY THOUGH TO PUSH THROUGH THE AREA LATER TONIGHT MOST LIKELY
CLOSER TO MONDAY MORNING AS THE UPPER TOUGH GAINS MOMENTUM. THIS MAY
CAUSE A LITTLE MORE RAIN FOR MONDAY MORNING THAN PREVIOUS FORECASTS
INDICATED ALTHOUGH STILL BELIEVE MOST OF THE RAIN SHOULD BE OVER BY
MONDAY AFTERNOON PENDING THE FRONT HAS CLEARED THE FORECAST AREA.

FORECAST THEN REMAINS ON TRACK FOR THE REST OF THE PACKAGE AS HIGH
PRESSURE RETURNS TUESDAY AND PREVAILS THROUGH THURSDAY. THE GFSLR
STILL SHOWS RAIN RETURNING BY NEXT WEEKEND ONLY NOW THE NEXT FRONT
PROGGED TO MOVE INTO THE REGION ON FRIDAY MAY SLOW A BIT FURTHER
INTO SATURDAY WHICH IN TURN MAY KEEP RAIN CHANCES THROUGH SUNDAY.
&&

.PRELIMINARY POINT TEMP/POPS...
MCB 63 75 52 76 / 70 40 05 00
BTR 64 77 53 77 / 70 40 05 00
MSY 69 78 59 77 / 70 50 05 00
GPT 69 78 54 76 / 60 60 05 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Apr 25, 10:50 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT SUN APR 25 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1050 AM CDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD AREAS OF SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA THROUGH TONIGHT ALONG AND WELL AHEAD OF A
COLD FRONT THAT WILL PUSH THROUGH THE REGION LATER TONIGHT AND INTO
MONDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH A
FEW OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
MONDAY MORNING BUT DIMINISH BY THE AFTERNOON PERIOD AS THE COLD
FRONT MOVES EAST OF HE OUTLOOK AREA.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
AND SATURDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 11:40 AM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT SUN APR 25 2004

LAZ062>064-251744-
ORLEANS-UPPER PLAQUEMINES-UPPER ST BERNARD-
1140 AM CDT SUN APR 25 2004

...A BREAK BETWEEN RAINFALL OVER NEW ORLEANS...

AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SHOWERS WITH HEAVY RAINFALL LAKEFRONT AREA OF NEW
ORLEANS AND OVER LAKE PONTCHARTRAIN. THESE SHOWERS ARE MOVING NORTH
PROVIDING A BREAK FROM HEAVY RAINFALL ACROSS THE NEW ORLEANS AREA
THROUGH 1 PM THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE AREA LATER THIS AFTERNOON. THE MAIN
THREAT WILL BE MODERATE TO HEAVY RAINFALL.

18
Special weather statement, Apr 25, 3:30 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT SUN APR 25 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-260230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
330 PM CDT SUN APR 25 2004

...HEAVY RAINS WITH LOCALIZED FLOODING POSSIBLE TONIGHT...

NUMEROUS AREAS OF SHOWERS AND THUNDERSTORMS ARE CONTINUING TO IMPACT
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON AND THIS
TREND IS EXPECTED TO CONTINUE THROUGH TONIGHT. THIS ACTIVITY IS
OCCURRING ALONG AND AHEAD OF A SLOW MOVING COLD FRONT WHICH IS
EXPECTED TO MOVE THROUGH THE AREA LATE TONIGHT AND INTO EARLY
MONDAY.

SEVERAL AREAS MAINLY ACROSS SOUTHEAST LOUISIANA AND HAVE ALREADY
RECEIVED AROUND 2 INCHES OF RAINFALL AND ANOTHER 2 TO 4 INCHES OF
RAIN IS POSSIBLE THROUGH TONIGHT. BECAUSE OF THE RECENT DRY SPELL...
LOCALLY HEAVY RAINS...ESPECIALLY IN AREAS WHICH HAVE ALREADY RECEIVED
SUBSTANTIAL RAINFALL...MAY CAUSE LOCALIZED FLOODING MAINLY ALONG
ROADS AND LOW LYING AREAS.

MOTORISTS SHOULD BE ALERT TO RAPIDLY RISING WATER AND AVOID ROADS
WHICH ARE ALREADY COVERED BY WATER. THE RAIN IS EXPECTED TO DIMINISH
DURING THE DAY MONDAY AS THE COLD FRONT MOVES EAST OF THE AREA.

09/18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:00 PM CDTSpecial Marine WarningLIX60 min
Apr 24, 11:58 PM CDTSpecial Marine WarningLIX62 min
Apr 25, 2:45 PM CDTSevere Thunderstorm WarningLIXJefferson60 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.